Wyoming, 2010

Damaging Winds in Wyoming, July 10, 2010

July 10, 2010 · NWS CYS · 2 events in 2 counties and zones

During the afternoon an upper level disturbance was moving eastward across Wyoming. In addition, warmer air was moving into the area, serving to increase the instability of the environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

During the afternoon an upper level disturbance was moving eastward across Wyoming. In addition, warmer air was moving into the area, serving to increase the instability of the environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 10, 12:49 PM MST, 49 minutes earlier.

Area forecast discussion, Jul 10, 12:49 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
149 PM MDT SAT JUL 10 2010

.SHORT TERM...TONIGHT THROUGH MONDAY...WATER VAPOR IMAGERY SHOWS A
MID AND UPPER LEVEL CIRCULATION MOVING THROUGH WYOMING THIS
AFTERNOON. SOME SHOWERS AND THUNDERSTORMS ARE FIRING AHEAD OF THIS
CIRCULATION FEATURE AND WILL CONTINUE TO INCREASE IN COVERAGE TO
THE EAST THROUGH THE LATE AFTERNOON AS THE UPPER FEATURE MOVES
EAST. INSTABILITY INCREASES TO AROUND 1000 J/KG ALONG THE
WYOMING/NEBRASKA BORDER...ALTHOUGH 0 TO 6KM BULK SHEAR IS
ANTICIPATED TO REMAIN MARGINAL AT 25 TO 35 KTS THROUGH THE
AFTERNOON. SO EXPECT THE STORMS IN GENERAL TO BE OF THE PULSE
VARIETY WITH HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. COULD SEE A
COUPLE OF STORMS BECOME SEVERE THOUGH AS THEY MOVE INTO THE
NEBRASKA PANHANDLE WHERE THE BETTER INSTABILITY IS LOCATED...BUT
DOUBT THEY WILL BE VERY LONG-LIVED NOR WIDESPREAD. THE BETTER
THREAT FOR MORE WIDESPREAD SEVERE THUNDERSTORMS WILL BE WELL EAST
OF THE CWA. BIGGEST THREAT OVERALL WILL BE MODERATE TO HEAVY RAIN
OVER AREAS THAT HAVE SEEN MORE THAN THEIR FAIR SHARE OF
PRECIPITATION OVER THE LAST WEEK. ISOLATED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE NIGHT AS THE UPPER
LEVEL SHORTWAVE MOVES ACROSS THE CWA. A WEAK COOL FRONT WILL MOVE
ACROSS THE EASTERN ZONES SUNDAY MORNING WHICH WILL FLUSH OUT MUCH
OF THE LLVL MOISTURE. ANOTHER SHORTWAVE WILL MOVE ACROSS THE CWA
LATE IN THE AFTERNOON THUS WILL HAVE ANOTHER CHANCE FOR SHOWERS
AND THUNDERSTORMS OVER MUCH OF THE AREA IN THE LATE AFTERNOON AND
EVENING. SINCE MUCH OF THE LOW AND MIDLEVEL MOISTURE WILL NOT HAVE
MUCH TIME TO RECOVER AFTER THE FRONTAL PASSAGE IN THE
MORNING...EXPECT THE STORMS TO BE ON THE WEAKER SIDE. A SHORTWAVE
RIDGE WILL BUILD ACROSS THE REGION ON MONDAY WHICH WILL BRING MUCH
WARMER AND DRIER CONDITIONS TO THE FORECAST AREA. THE LEESIDE SFC
TROUGH WILL DEEPEN THROUGH THE DAY SO EXPECT BREEZY WESTERLY WINDS
ALONG AND WEST OF THE LARAMIE RANGE THROUGH THE AFTERNOON AS THE
LLVL PRESSURE GRADIENT TIGHTENS.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY

NO MAJOR CHANGES MADE TO THE LONG TERM. HAVE ANOTHER WEAK COLD FRONT
THAT WILL MOVE THROUGH THE AREA EARLY TUESDAY MORNING. GIVEN THE DRY
AIR THAT WILL BE IN PLACE AFTER SUNDAYS COLD FRONT MOVES
THROUGH...DO NOT THINK WE WILL SEE MUCH IN THE WAY OF PRECIP...SO
DID LOWER POPS EVEN MORE.

TEMPERATURES TO BE ON THE INCREASE THROUGH THE WEEK AS SOUTHWEST
WINDS RETURN TO THE AREA AS LOW PRESSURE THAT HAS BEEN IN THE
WESTERN CANADIAN PROVINCES PULLS OFF TO THE NORTH AND A BROAD
RIDGE OF HIGH PRESSURE MOVES OVER THE AREA. 700MB TEMPERATURES
THURSDAY EXPECTED TO CLIMB INTO THE MID DOUBLE DIGIT TEENS...WHICH
SHOULD EQUATE TO LOW 90S OVER THE NEBRASKA PANHANDLE AND MID TO
UPPER 80S ACROSS WYOMING.

&&

.AVIATION...18Z TAF ISSUANCE

CONTINUED THE TREND THIS AFTERNOON FOR WIDELY SCATTERED
CONVECTION. BEING SO FAR INTERSPERSED...TIMING VERY DIFFICULT BY
AIRFIELD. HAVE CONTINUED THE VCTS WORDING IN TAFS THROUGH SUNSET.
VFR CONDITIONS EXPECTED OUTSIDE THUNDERSTORMS WITH MVFR CONDITIONS
IN AND NEAR THUNDERSTORMS DUE TO LOWER CEILINGS.

&&

.FIRE WEATHER...NO CONCERNS ANTICIPATED THROUGH MONDAY. GUSTY
WESTERLY WINDS ARE EXPECTED AGAIN ON MONDAY ALONG AND WEST OF THE
LARAMIE RANGE BUT RHS NOT EXPECTED TO REACH CRITICAL CONDITIONS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE
AFTERNOON AND EVENING HOURS TODAY AND SUNDAY.

&&

.HYDROLOGY...THE FLOOD WARNING REMAINS IN EFFECT FOR THE NORTH
PLATTE RIVER AT HENRY IN NEBRASKA. WATER LEVELS ARE RIGHT AROUND
FLOOD STAGE THIS MORNING AND WILL MAINTAIN THIS LEVEL THROUGH
MIDDAY SUNDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER/HYDROLOGY...RJM
LONG TERM/AVIATION...CLAYCOMB
Hazardous weather outlook, Jul 10, 1:30 PM MST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SAT JUL 10 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>119-111100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
230 PM MDT SAT JUL 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND PERSIST INTO THIS EVENING BEFORE ENDING. NO SEVERE
STORMS ARE ANTICIPATED BUT A FEW COULD PRODUCE SOME SMALL HAIL
MAINLY OVER THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR MAINLY LATE DAY THUNDERSTORMS EXISTS MAINLY ON
SUNDAY...OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

CLAYCOMB

In the hours before

Special weather statement, Jul 10, 11:45 AM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1245 PM MDT SAT JUL 10 2010

WYZ107-108-101945-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
1245 PM MDT SAT JUL 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE AND NORTHWESTERN
GOSHEN COUNTIES UNTIL 145 PM MDT...

AT 1243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GLENDO...OR 26 MILES SOUTHEAST OF
DOUGLAS...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLENDO RESERVOIR MARINA...
  RAWHIDE BUTTES...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 103 AND
118.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LUNDQUIST
Special weather statement, Jul 10, 12:06 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
106 PM MDT SAT JUL 10 2010

WYZ107-108-102000-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
106 PM MDT SAT JUL 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE AND
NORTHWESTERN GOSHEN COUNTIES UNTIL 200 PM MDT...

AT 1 PM A STRONG THUNDERSTORM WAS NEAR GLENDO RESERVOIR MARINA...OR
29 MILES NORTH OF WHEATLAND...MOVING EAST AT 20 MPH.

AT ROUGHLY 1255 PM MDT...THE PUBLIC REPORTED NICKEL SIZE HAIL IN
GLENDO.

HAIL TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAWHIDE BUTTES...
  JAY EM...
  HWY 85 AT DRY RAWHIDE CREEK...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 104 AND
117.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LUNDQUIST
Special weather statement, Jul 10, 12:21 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
121 PM MDT SAT JUL 10 2010

WYZ106>108-102015-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-GOSHEN COUNTY WY-
121 PM MDT SAT JUL 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE AND NORTHERN
GOSHEN COUNTIES UNTIL 215 PM MDT...

AT 120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF GUERNSEY...OR 16 MILES NORTH OF
WHEATLAND...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GUERNSEY...
  FORT LARAMIE NATIONAL HISTORIC SITE...
  FORT LARAMIE...
  LINGLE...
  HARTVILLE...
  HWY 85 AT DRY RAWHIDE CREEK...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 90 AND
104.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LUNDQUIST

The radar

The Cheyenne radar (KCYS), 116 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Goshen

When
July 10, 1:38 PM MST to 1:39 PM MST
Where
Goshen County, (Tor)torrington Airport
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.070, -104.150

Thunderstorm Wind, Niobrara

When
July 10, 2:10 PM MST to 2:12 PM MST
Where
Niobrara County, 4.26 mi ESE of Redbird
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.230, -104.220

Estimated time of report. Report located along US HWY 85.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233886, 233887.